Main Article Content
Background and objectives: Pyrazinamide is an indispensable drug in the initial two months (intensive phase) of treatment for tuberculosis. World Health Organization recommends direct observed therapy shortcourse (DOTS) containing Pyrazinamide, Rifampicin, Isoniazid and Ethambutol in fixed dose combination tablets towards the treatment of tuberculosis in its intensive phase. Hyperuricemia (serum uric acid level more than 7mg/dl) is the main side effect of pyrazinamide therapy that may cause gouty arthritis. The aim and objective of this study was to determine the incidence of hyperuricemia and gouty arthritis due to pyrazinamide therapy through DOTS. Methods: 196 tuberculosis patients, both pulmonary and extrapulmonary were taken for this study with proper inclusion and exclusion criteria. Tuberculosis was diagnosed on the basis of clinical, bacteriological, radiological and other relevant investigations. All the patients were started with pyrazinamide containing DOTS regimen while serum uric acid estimation was done at start, end of 2nd, 4th, 6th and 8th weeks of treatment for each. Every patient was instructed to report for any joint pain developed during this period. Result: Overall incidence of hyperuricemia found was 28.57% with slight female preponderance, mostly seen in patients with age 60 years and above and during 6-8 weeks of treatment. The Incidence of gouty arthritis among the hyperuricemic subjects was 32%. All patients developing arthritis were relieved symptomatically with nonsteroidal anti-inflammatory drugs without discontinuation of DOTS. Conclusion: The incidence of Pyrazinamide induced hyperuricemia was not high as it was previously. DOTS should be continued with symptomatic treatment for gouty arthritis.